Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2017, 6:29 PM EDT for Clinton County, Essex County, Franklin County, New York; Addison County, Vermont. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 6:29 PM EDT (22:29 UTC)
- Expired
- May 18, 2017, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Addison County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:30 PM EDT | HAIL 0.75 | West Addison, VT | |
| May 18, 6:32 PM EDT | HAIL 0.75 | 2 E Addison, VT | |
| May 18, 7:05 PM EDT | TSTM WND DMG | Se Underwood, NY | TREES DOWN BLOCKING ROUTE 9 NEAR UNDERWOOD |
| May 18, 7:05 PM EDT | HAIL 1 | Underwood, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WUUS51 KBTV 182229
SVRBTV
NYC019-031-033-VTC001-182330-
/O.NEW.KBTV.SV.W.0009.170518T2229Z-170518T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
629 PM EDT THU MAY 18 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Clinton County in northern New York...
South central Franklin County in northern New York...
Essex County in northern New York...
Northwestern Addison County in central Vermont...
* Until 730 PM EDT
* At 628 PM EDT, a severe thunderstorm was located 8 miles northwest
of Newcomb, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Lake Placid, Essex, Peru, Moriah, Willsboro, Westport, Wilmington,
Elizabethtown, Keene, Newcomb, Keene Valley, Panton, Port Henry, Au
Sable Forks, Addison, Mount Marcy, D A R State Park, Keeseville,
Jay In Essex County and Weybridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4405 7324 4391 7432 4393 7434 4397 7426
4412 7428 4411 7445 4414 7447 4460 7348
TIME...MOT...LOC 2228Z 249DEG 45KT 4407 7426
HAIL...1.00IN
WIND...60MPH
$$
RDeal1 follow-up statement
917
WWUS51 KBTV 182309
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
709 PM EDT THU MAY 18 2017
NYC019-033-182319-
/O.CAN.KBTV.SV.W.0009.000000T0000Z-170518T2330Z/
Clinton NY-Franklin NY-
709 PM EDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON AND SOUTH
CENTRAL FRANKLIN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York...and central Vermont.
LAT...LON 4397 7389 4425 7387 4441 7340 4405 7324
TIME...MOT...LOC 2309Z 261DEG 41KT 4410 7366
$$
NYC031-VTC001-182330-
/O.CON.KBTV.SV.W.0009.000000T0000Z-170518T2330Z/
Essex NY-Addison VT-
709 PM EDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL ESSEX AND NORTHWESTERN ADDISON COUNTIES...
At 709 PM EDT, a severe thunderstorm was located over Underwood,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Moriah, Willsboro, Westport, Elizabethtown, Keene, Keene Valley,
Panton, Port Henry, Addison, D A R State Park, Weybridge,
Ferrisburgh, Lewis, Fort Cassin Point, Owls Head Bay, North West Bay,
Mud Island, Potash Bay, Louis Clearing Bay and Fields Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4397 7389 4425 7387 4441 7340 4405 7324
TIME...MOT...LOC 2309Z 261DEG 41KT 4410 7366
HAIL...1.00IN
WIND...60MPH
$$
RDealWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:55 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 18, 3:55 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Burlington VT 355 PM EDT Thu May 18 2017 .SYNOPSIS... After another day of record heat, isolated strong to severe thunderstorms are expected through this evening...with the primary threat being gusty winds and hail. Much cooler and drier weather arrives by midday Friday with some patchy frost possible by Saturday morning. A warm front will produce scattered showers on Sunday afternoon with temperatures returning to near normal. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 350 PM EDT Thursday... Severe thunderstorm watch number 237 in effect for entire cwa until 03z this evening. Vis sat shows vertical cumulus development occurring across the western dacks with radar just showing the first signs of convective development near Tupper Lake. Expect coverage to increase this aftn/evening as better dynamics arrive and the cap lifts. Wind advisory continues until 03z with kmss gusting to 44 mph last hour. Forecast concern this evening will be areal coverage and magnitude of convection...followed by temps. Expecting isolated strong to locally severe storms to fire late this aftn along pre-frontal trof and associated weak embedded 5h vort in the flow aloft. The pre- storm environment this aftn/evening shows CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced 0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This instability/shear supports isolated/scattered cluster of storms with some individual bowing line segments. The 1st round looks to impact mainly the eastern Dacks...southern/central CPV...and parts of central/southern and eastern VT between 20-00z this evening. Expecting a few strong to severe storms in this time period. Meanwhile...another broken line of showers/storms will be approaching the SLV by 00z this evening. Still some uncertainty with regards to amount of instability with cool lake water impacting environment...along with impacts of upstream convection stabilizing atmosphere. If environment can recover enough btwn 00z-03z...expecting a broken line of strong storms with some enhanced wind threat associated with very strong 925mb to 850mb winds of 45 to 55 knots. These storms will weaken as they enter the CPV around midnight tonight. A very mild start to the evening expected with temps mainly in the 70s to near 80f in areas away from convection...but as strong cold front swings across our region after midnight...expect temps to quickly fall. By morning...expecting temps to range from the upper 40s slv/western dacks to lower 60s near VSF. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday...sharp cold front is draped across southern New England at 18z Friday with moderate low level caa continuing across our cwa. Progged 850mb temps range between 10-12c around 12z...but fall between 2-4c by 18z Friday...supporting nearly steady temps or falling during the morning hours. Thinking clouds break up during the afternoon hours and temps warm back into the mid 50s to lower 60s most locations...but with breezy northwest will make for a chilly mid May day. Some lingering mainly terrain drive rain showers are possible from 12z to 16z...but rapid drying aloft...will quickly dissipate showers by Friday afternoon. Friday Night thru Saturday Night...1030mb high pres builds into the region during this time period with dry conditions and cool temps. Based on clear skies and winds decoupling in deeper protected valleys...expect some patchy frost to develop. Best chances for frost will be dacks and valleys of central/northern VT...including the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to near 40F CPV/SLV. A nice day is expected on Saturday with plenty of sunshine and slightly below normal temps. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 317 PM EDT Thursday...Upper level ridge and exiting surface high pressure off the Atlantic seaboard will keep dry conditions across the North Country to end the weekend with increasing clouds ahead of our next system encroaching from the west during the afternoon. Deep low pressure over southern Ontario tracks eastward into central Quebec Sunday night through Monday dragging a cold front through northern New York and Vermont with showers developing late Sunday evening across western areas and becoming widespread after midnight through Monday as a weak wave of low pressure forms over the mid- Atlantic states and rides northeast to the Gulf of Maine by Monday night. In contrast to the previous forecast, the 12z model suite indicates very little instability both at the surface and aloft to support thunder so I've removed all mention. Is a rumble or tow of thunder possible, sure. Just not enough to justify it in the forecast. Brief break in precipitation occurs Tuesday as we'll be in between systems, with the next chance for showers and potential thunderstorms coming Wednesday/Wednesday night as deepening low pressure over Great Lakes Tuesday night tracks northeast through the St. Lawrence Valley. Temps through the period will be very seasonal with highs in the mid 60s to low 70s, and lows in the mid 40s to low 50s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18Z Friday...Primarily VFR conditions are expected through 12Z Friday with 2 rounds of scattered showers and thunderstorms this afternoon and evening briefly reducing vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend towards MVFR as cigs lower behind a cold front passage. For winds, gusty to locally strong south-southwest with gusts in the 20-35kt range persist through about midnight before shifting to the west-northwest at 8-15kts. Outlook... Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA...TSRA. Sunday Night: VFR. Likely SHRA...TSRA. Monday: MVFR. Likely SHRA...TSRA. Monday Night: VFR. Slight Chance SHRA. Tuesday: VFR. Slight Chance SHRA. && .CLIMATE... Max Temp Records for 5/18/17 KBTV...89 set in 1989 KMPV...90 set in 1962 K1V4...92 set in 1906 KMSS...90 set in 1962 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Taber LONG TERM...Lahiff AVIATION...Lahiff CLIMATE...WFO BTV
Hazardous weather outlook, May 18, 3:54 AM EDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 354 AM EDT Thu May 18 2017 NYZ026-027-087-190800- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 354 AM EDT Thu May 18 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028>031-034-035-VTZ001>012-016>019-190800- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 354 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop late this afternoon and continue into the evening hours. A few of these storms may become strong to severe with hail and strong winds as the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 5:36 PM EDT, 53 minutes before
Special Weather Statement National Weather Service Burlington VT 536 PM EDT THU MAY 18 2017 VTZ007-008-010-182200- Caledonia-Washington-Orange- 536 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE... SOUTHWESTERN CALEDONIA AND CENTRAL WASHINGTON COUNTIES... At 535 PM EDT, a strong thunderstorm was located near Northfield Village, moving northeast at 50 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier, Marshfield Village, Waitsfield, Berlin, Groton, Marshfield, Barre Town, Northfield Village, Northfield, Moretown, Barre City, Groton Village, Ricker State Park, E F Knapp State Airport and Cabot Village. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4406 7282 4420 7289 4443 7233 4421 7218 TIME...MOT...LOC 2135Z 242DEG 42KT 4420 7268 RDeal
Special weather statement, May 18, 5:49 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
549 PM EDT THU MAY 18 2017
NYZ034-035-VTZ005-009-018-182230-
Western Essex-Eastern Essex-Western Chittenden-Western
Addison-Eastern Addison-
549 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX...NORTHWESTERN
ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES...
At 548 PM EDT, a strong thunderstorm was located near Keene Valley,
moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Vergennes, Middlebury, Essex, Moriah, Willsboro, Westport,
Elizabethtown, Keene, Weybridge, New Haven, Port Henry, Addison,
Mount Marcy, Ferrisburg, Waltham, Keene Valley, Panton, Mt. Philo
State Park, Kingsland Bay State Park and D A R State Park.
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
northern New York...and central and northwestern Vermont.
LAT...LON 4444 7335 4402 7300 4398 7403 4415 7410
4418 7410
TIME...MOT...LOC 2148Z 253DEG 41KT 4413 7382
RDealLocal storm report, May 18, 5:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
552 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG SOUTH BURLINGTON 44.47N 73.17W
05/18/2017 CHITTENDEN VT PUBLIC
MULTIPLE REPORTS OF SMALL TREES DOWN AND MINOR PROPERTY
DAAMAGE.
0525 PM HAIL SOUTH BURLINGTON 44.47N 73.17W
05/18/2017 M0.50 INCH CHITTENDEN VT PUBLIC
MULTIPLE REPORTS OF SMALL TREES DOWN AND MINOR PROPERTY
DAAMAGE.
&&
EVENT NUMBER BTV1701908
EVENT NUMBER BTV1701909
VERASAMYLocal storm report, May 18, 5:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL UNDERHILL 44.53N 72.95W
05/18/2017 M0.25 INCH CHITTENDEN VT PUBLIC
ESTIMATE WINDS BETWEEN 32 AND 38 MPH.
&&
EVENT NUMBER BTV1701910
TABERLocal storm report, May 18, 5:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
557 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 W WILLISTON 44.44N 73.09W
05/18/2017 CHITTENDEN VT NWS EMPLOYEE
TREE DOWN BLOCKING HIGHWAY 2A.
&&
EVENT NUMBER BTV1701911
VERASAMYLocal storm report, May 18, 6:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
617 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG EAST BURKE 44.59N 71.94W
05/18/2017 CALEDONIA VT PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1701912
TABERThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:11 PM EDT | Special Weather Statement | BTV | Franklin | 34 min |
| May 18, 4:43 PM EDT | Special Weather Statement | BTV | Clinton | 32 min |
| May 18, 5:49 PM EDT | Special Weather Statement | BTV | Essex | 41 min |
| May 18, 6:07 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 53 min |
| May 18, 5:03 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille | 57 min |
| May 18, 5:29 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Chittenden, Lamoille, Orleans, Washington | 41 min |
| May 18, 5:36 PM EDT | Special Weather Statement | BTV | Washington | 24 min |
| May 18, 5:41 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Orleans | 64 min |
| May 18, 6:55 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Orange, Washington | 65 min |
| May 18, 7:28 PM EDT | Special Weather Statement | BTV | Addison | 32 min |
| May 18, 7:45 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 60 min |
| May 18, 7:46 PM EDT | Special Weather Statement | BTV | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.